Are Anti-Vaxers Really Pooping Themselves Because of Ivermectin?

A handful of posts about a side effect related to ivermectin have gone viral, but how common is pooping yourself, really?
August 27, 2021, 6:07pm
GettyImages-1232982821
Images: Getty Images

People posting about shitting themselves after taking ivermectin for COVID-19 are going viral on Twitter. The posts are pulled from ivermectin Facebook groups where members are complaining about intestinal trouble following the use of the anti-parasite medicine. These posts are emblematic of the generally unhinged nature of Facebook’s ivermectin groups, and seem to suggest a deeply stupid bargain in which conspiracy theorists are willing to suffer through side effects associated with taking a deworming medication most popularly used in animals rather than the safe vaccines designed for humans that are highly effective at preventing death from COVID-19.

Advertisement

These posts are funny, on some level. They’re also not really representative of what people are actually talking about on Facebook, though they have gone so viral.

There’s dozens of groups on Facebook where people gather to talk about using ivermectin as a treatment for COVID-19. The largest of these has 27,000 members and is growing. 

In the group, people are mostly looking for advice about which doctor to ask for the medication and swapping stories about how they believe it helped them with them or a loved one with COVID-19. As stories about ivermectin began to spread, journalists joined the groups to get a sense of the people in it. Aric Toler at Bellingcat shared one post about a woman who apparently had diarrhea in public after taking the horse dewormer.

“I started the preventive regimen of ivermectin based on the FLCC guidelines and I literally shit myself at the grocery store today???” The post said. “Is this normal????? I want to protect myself but like is this just like the early toxins leaving or…?????”

Toler later deleted the screenshot of the woman’s post. “Sad to report that the post of the girl pooping her pants in the grocery store was a troll, so I deleted the tweet with that screenshot, but the other ones are real,” Toler said, above more screenshots of ivermectin takers.  

Advertisement

I spent several hours this morning going through posts on Reddit and the various ivermectin groups on Facebook and there’s, perhaps disappointingly to some, a lack of people talking about shitting themselves after taking ivermectin. Most of the posts about the runs are people asking if it’s a known symptom of COVID-19 (it is) and how worried they should be if their loved one is running to the bathroom constantly.

I counted three posts about ivermectin squirts in the largest Facebook group, two of them from the same person posted four months apart. “I get strong diarrhea for about a day, each time I take my 15mg dose,” the poster said in May. “This has happened with each two-week dose, now, since January...I am considering switching to HCQ for a pre-prophylaxis until I have known exposure, or symptoms of illness,” they added, suggesting that they would take hydroxychloroquine, another drug that has not been proven to be effective in treating COVID-19.

Four months later, the guy was taking a different brand of ivermectin that gave him migraines but not diarrhea. “In months past I’ve taken Iverjohn/Johnlee brand, but it would give me a day of intense diarrhea after each dose (no migraine,)” he said in a post on August 16. “And this time I get no diarrhea, but a migraine.”

Reports of anti-vaxxers posting about the shits online after taking ivermectin are overblown. That doesn’t mean that it isn’t happening. According to the FDA, diarrhea is a known side effect of using ivermectin. The possibility of those side effects increase with the dose.

There’s a lot to be worried about regarding ivermectin and the groups of people talking about it online. Facebook is allowing shady dealers to advertise the stuff and some of those dealers are making a fortune. People using the treatment are also typically resistant to using the vaccine, which can lead to complications far worse than diarrhea.